Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 291, NWS Bismarck, ND

September 2, 20204 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2020, 7:13 PM CDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 7:13 PM CDT (00:13 UTC)
Expired
Sep 2, 2020, 8:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Foster County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 114 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:14 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 3:14 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
314 PM CDT Wed Sep 2 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CDT Wed Sep 2 2020

Strong winds and critical fire weather conditions through this
evening remain the primary message of our forecast.

As of 20 UTC, a surface warm front is approaching the James River
valley, with deep mixing and increasing low- and midlevel winds in
its wake within the warm sector of an approaching Alberta clipper.
Critical fire weather conditions are ongoing in western and parts
of central ND, and RAP-based Fosberg index values support high-
end values of 60 to 70 in southwestern ND through late afternoon
with wind gusts of 50 mph and minimum RH values around 15 percent.
This is a serious situation and reflects a higher-end Red Flag
Warning.

A strong cold frontal passage is still expected beginning late
this afternoon in northwest ND and through the remainder of the
area this evening. Upstream pressure 3-hour pressure rises on the
order of 6-8 mb are forecast to intensify further with recent RAP
and HRRR cycles forecasting a rather impressive 10 mb/3 hour area
of pressure rises moving through western and south central ND in
the 23 to 03 UTC time frame. Upstream, observed post-frontal gusts
have mainly peaked in the 45 kt range, though a few spots within
north central and northeastern MT have touched the 50 kt speed,
and recent Glasgow radar imagery reveals 70 kt winds within 3000
to 5000 ft AGL. The 17 UTC HRRR cycle was higher with peak winds
in the post-frontal mixed layer than its prior cycles, but the 18
UTC HRRR arrived a bit lower, supporting peak winds at the top of
the boundary layer mainly in the 42 to 47 kt range this evening.
Thus, after much consideration we are holding with a Wind Advisory
instead of upgrading to a High Wind Warning, though we gave it
very serious consideration and later observational trends could
still necessitate such an adjustment. Elsewhere, we added the rest
of east central ND to a Wind Advisory, and kept that eastern
section from Rolla down to Jamestown and Ellendale valid until 09
UTC in collaboration with NWS Grand Forks.

Otherwise, weak instability associated with the frontal passage
may still drive convection and downdraft-enhanced winds,
especially in central ND where CAMs are most aggressive with the
coverage of convection. Given sufficient lightning, we may need to
issue Severe Thunderstorm Warnings to handle this higher-order
wind potential that would be less widespread outside of the newly
issued High Wind Warning.

On Thursday, mixed-layer winds will remain sufficient for breezy
to windy conditions in residual cyclonic flow behind the exiting
shortwave trough. Forecast soundings suggest mean boundary layer
winds on the order of 20-25 kt in central ND, and closer to 20 kt
in western ND. Highs will be cooler, in the mid 60s to lower 70s
F, and it appears the stronger winds will not overlap with the
lowest humidity, the latter of which will be in western ND. The
winds may begin to relax by afternoon in the west, too, when a
surface ridge axis begins to approach the region. That ridge is
forecast to cross the area Thursday night, likely creating a
favorable scenario for radiational cooling, so we relied on the
cooler, MOS-based guidance for lows in that period since it often
verifies well in those scenarios. We're thus calling for lows in
the 40 to 45 F range over the entire area Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM CDT Wed Sep 2 2020

A warming trend is expected through Saturday, but then confidence
remains high in a shift to a colder weather pattern by early next
week, albeit with uncertainty in timing of the transition.

Global ensemble guidance is closely clustered in simulating rising
heights aloft Friday and Saturday with corresponding low- and mid-
level warm air advection beneath broad northwest flow aloft. This
is reflected in NBM-based temperature forecasts which have highs
in the 75 to 85 F range Friday area-wide, and around 90 F in the
southwest on Saturday. Low-level southerly flow may increase on
Saturday, potentially leading to elevated fire weather concerns.

Thereafter, middle- and upper-level ridging in the southwest U.S.
is forecast to retrograde and amplify off the west coast, though
ensemble guidance varies with the degree and position of the 500
mb height anomalies. GEFS-based guidance has remained the most
progressive with corresponding downstream troughing across the
central U.S., and in particular with the lead shortwave which is
expected to herald that pattern change. Ensemble-based cluster
analysis has offered some support for a slower scenario over the
last 24 hours, and indeed the spread in NBM membership for highs
on Sunday -- the most likely period of pattern transition -- has
increased significantly over western and central ND. The mean of
the NBM has shifted warmer with highs on Sunday with the forecast
highs now in the 70s F, though the simple, one standard deviation
of NBM membership ranges from the mid 60s to lower 90s F Sunday.
Thereafter, guidance agrees that a cold front will have arrived by
Labor Day, though the westward extent and amplitude of the middle
and upper-level troughing is uncertain, with the 12 UTC ECMWF the
most aggressive, cutting off a 500 mb by midweek. That particular
model core does have a tendency to be overly aggressive with cut-
off lows, but this exemplifies the uncertainty. Regardless, CIPS
analogs, which are driven by the GEFS, support a high confidence
in well below normal temperatures and high probabilities of the
first widespread frost of the season Monday night and Tuesday
night. NBM-based guidance similarly supports that, as well as a
period of increased precipitation chances centered on Labor Day
as the initial upper-level trough develops across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 314 PM CDT Wed Sep 2 2020

A warm front extending from KMOT-KBIS at midday will shift east
and through KJMS by 21 UTC. Winds behind this warm front will be
from the west-southwest gusting up to 40 kt. A strong cold front
will then move across the area late this afternoon and evening,
with scattered showers and thunderstorms and local MVFR ceilings
and visibilities possible with the front. Winds will shift to the
northwest with gusts around 45 kt common this evening. Expect the
winds to diminish overnight but remain gusty into Thursday, with
gusts to around 30 kt lingering after 06 UTC, especially across
central ND.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Wed Sep 2 2020

Critical fire weather conditions will continue over western and
most of central ND through this evening. We have maintained the
Red Flag Warning, with emphasis not only on a serious combination
of low humidity, strong winds, and temperatures near 90 degrees,
especially southwest, but also on a cold frontal passage in the
late afternoon and evening. That front will cause winds to shift
to the northwest with gusts up to 55 mph widespread across the
area. Conditions will improve by late evening as humidity starts
to recover and increase.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ001>003-009>011-017>022-031>036-040>047-050.

Wind Advisory until midnight CDT /11 PM MDT/ tonight for
NDZ001>004-009>012-017>022-031>036-040>047-050.

Wind Advisory until 4 AM CDT Thursday for NDZ005-013-023-025-037-
048-051.

&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Sep 2, 6:37 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
637 PM CDT Wed Sep 2 2020

NDZ001>003-009>011-017>022-031>036-040>047-050-032345-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
637 PM CDT Wed Sep 2 2020 /537 PM MDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A Red Flag Warning and Wind Advisory are in effect this afternoon
and evening for strong, shifting winds and low humidity. See
weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-023-025-037-048-051-032345-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
Dickey-
637 PM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect. See weather.gov/bis for details.

There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 2, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 10 WNW AMIDON           46.55N 103.52W
09/02/2020  M60 MPH          SLOPE              ND   MESONET

            MESONET STATION AMDN8 SAND CREEK (NEAR
            AMIDON).

&&

ZH
Local storm report, Sep 2, 6:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     NON-TSTM WND GST 10 S WATFORD CITY       47.66N 103.32W
09/02/2020  M59 MPH          MCKENZIE           ND   MESONET

            MESONET STATION WCYN8 WATFORD CITY.

&&

ZH
Local storm report, Sep 2, 6:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST 5 S DICKINSON           46.80N 102.80W
09/02/2020  M59 MPH          STARK              ND   ASOS

            ASOS STATION KDIK DICKINSON AIRPORT.

&&

ZH
Local storm report, Sep 2, 6:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST 4 SW CHARLSON           48.02N 102.94W
09/02/2020  M63 MPH          MCKENZIE           ND   MESONET

            MESONET STATION 324070 4 WSW CHARLSON
            (NDAWN).

&&

ZH
Local storm report, Sep 2, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 3 W BUFFALO SPRINGS     46.17N 103.30W
09/02/2020  M62 MPH          BOWMAN             ND   AWOS

            AWOS STATION KBWW BOWMAN AIRPORT.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:07 PM CDTHigh Wind WarningBISAdams, Bowman, Burleigh, Dickey, Emmons, Foster and 13 more5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.